Message Number: YG1137 | New FHL Archives Search
From: Bruce Williams, DVM
Date: 2001-03-11 23:07:00 UTC
Subject: Re: pediapred causing hair loss?

> While it is possible that the pred is causing the hairloss, I
> look for other signs of adrenal disease (increased itching,
> on the hind paws, etc) that may be more subtle.

(bhw) While excessive doses of prednisone, or lower doses given over
moths or years can result in hair loss in traditional domestic
species - this is extreemly rare in ferrets. They are quite
resistant to the prolonged effects of prednisone, although I suspect
if you gave enough pred for a long enough period, you could induce a
cushingoid syndrome, with its resultant alopecia. But I strongly
agree with Dr. Purcell here - adrenal disease is by far the more
likely possibility.
> > In case it is adrenal disease, what are the treatment options for
> > an 8 year old ferret with insulinoma and adrenal disease? I
> > would guess that surgery might do more harm than good at this
> > point. In terms of medical management, Lysodren or Lupron?
> > Are there any contraindications of either of these with Pediapred
> > usage? She goes to the vet this week, and I'd like to be aware
> > our available options.

Actually, you are asking us to guess here as well. It is exceedingly
difficult to assess sugical candidacy of a ferret online -
chronicological age is generally not a factor. If there is no
evidence of heart or renal disease, if the glucose is well regulated,
and the vet is a good surgeon and anesthetist - surgery may well be
an option.

I do see a worrisome trend, though, but not unexpected - people tend
to rely on medical therapy knowing that the treatment does not reduce
the size or growth of adrenal tumors, but simply blocks the effects
of the estrogen. However, if medical therapy is considered to be the
best option, then Lysodren is really not a consideration. The
effects of Lysodren are unpredictable - the same dosage could do
nothing in one ferret, and wipe out the adrenals in another (although
it is more likely that it will do nothing.) Lupron is safe, and
effective in hair regrowth, and to a smaller extent, reversing some
of the lethargy associated with the adrenal disease.

With kindest regards,

Bruce H. Williams, DVM, DACVP
Join the Ferret Health List at